Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Cycles representing the Todd class of a toric variety

Authors: James Pommersheim and Hugh Thomas
Journal: J. Amer. Math. Soc. 17 (2004), 983-994
MSC (2000): Primary 14M25; Secondary 14C17, 52B20
Published electronically: May 25, 2004
MathSciNet review: 2083474
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we describe a way to construct cycles which represent the Todd class of a toric variety. Given a lattice with an inner product, we assign a rational number $\mu(\sigma)$ to each rational polyhedral cone $\sigma$ in the lattice, such that for any toric variety $X$ with fan $\Sigma$ in the lattice, we have

\begin{displaymath}\operatorname{Td}(X)=\sum_{\sigma \in \Sigma} \mu(\sigma) [V(\sigma)].\end{displaymath}

This constitutes an improved answer to an old question of Danilov.

In a similar way, beginning from the choice of a complete flag in the lattice, we obtain the cycle Todd classes constructed by Morelli.

Our construction is based on an intersection product on cycles of a simplicial toric variety developed by the second author. Important properties of the construction are established by showing a connection to the canonical representation of the Todd class of a simplicial toric variety as a product of torus-invariant divisors developed by the first author.

References [Enhancements On Off] (What's this?)

  • [BP] A. Barvinok and J. E. Pommersheim, An algorithmic theory of lattice points in polyhedra, New Perspectives in Algebraic Combinatorics, MSRI Publications 38, 1999, pp. 91-147. MR 1731815 (2000k:52014)
  • [Dan] V. I. Danilov, The geometry of toric varieties, Russian Math. Surveys 33:2 (1978), 97-154. MR 0495499 (80g:14001)
  • [Ful] W. Fulton, Introduction to Toric Varieties, Annals of Mathematics Studies Number 131, Princeton University Press, Princeton, 1993.MR 1234037 (94g:14028)
  • [McM] P. McMullen, Weakly continuous valuations on convex polytopes, Archiv Math. 41 (1983) 555-564. MR 0731639 (85i:52002)
  • [Mor] R. Morelli, Pick's theorem and the Todd class of a toric variety, Adv. Math. 100:2 (1993), 183-231. MR 1234309 (94j:14048)
  • [Pom1] J. E. Pommersheim, Toric varieties, lattice points and Dedekind sums, Math. Ann. 295 (1993) 1-24. MR 1198839 (94c:14043)
  • [Pom2] J. E. Pommersheim, Products of Cycles and the Todd Class of a toric variety, J. Amer. Math. Soc. 9 (1996) 813-826. MR 1358042 (96j:14037)
  • [Tho] H. Thomas, Cycle-level intersection theory for toric varieties, to appear in Canad. J. Math., available at
  • [Wlo] J. W\lodarczyk, Decomposition of birational toric maps in blow-ups and blow-downs, Trans. Amer. Math. Soc. 349 (1997), 373-411. MR 1370654 (97d:14021)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 14M25, 14C17, 52B20

Retrieve articles in all journals with MSC (2000): 14M25, 14C17, 52B20

Additional Information

James Pommersheim
Affiliation: Department of Mathematics, Pomona College, Claremont, California 92037

Hugh Thomas
Affiliation: Fields Institute, 222 College Street, Toronto ON, M5T 3J1 Canada
Address at time of publication: Department of Mathematics and Statistics, University of New Brunswick, Fredericton, New Brunswick, E3B 5A3 Canada

Keywords: Toric variety, Todd class, polytopes, counting lattice points
Received by editor(s): October 25, 2003
Published electronically: May 25, 2004
Article copyright: © Copyright 2004 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society